A new contralateral atypical femoral fracture despite sequential therapy with teriparatide and strontium ranelate

Lead researcher

Dr Hanh H Nguyen

Main finding

Antiresorptive drugs are well-established treatments for the management of osteoporosis, but atypical femoral fractures (AFFs) have emerged as a rare long-term association, particularly following bisphosphonate therapy. A limited literature has examined the optimal treatment of these fractures. Observational studies and case reports suggest a possible role for conservative management of incomplete AFF, with success in fracture healing with teriparatide and strontium ranelate also being reported.

Centre

Other

Research group

Bone & Muscle Health Research - Department of Medicine

Co-authors

A/Prof Frances Milat
Prof Peter R Ebeling, AO

Journal and article title

Most surprising

We report a case of a 65-year-old woman with postmenopausal osteoporosis who sustained an AFF following long-term bisphosphonate therapy, and who subsequently developed a new contralateral AFF after completion of teriparatide therapy and initiation of strontium ranelate treatment. The sequence of events in this case report showed that teriparatide and strontium ranelate did not prevent the development of a new AFF, and questions the optimal treatment of these stress fractures.

Future implications

This case highlights the challenges clinicians face in the management of patients with bisphosphonate-associated AFF. Further understanding into AFF pathogenesis, its association with anti-resorptive therapies, and clinical risk factors is necessary in order to prevent these fractures from occurring.

Disease/health impact

Osteoporosis

[ssba]